Alert archive / California / Special Weather Statements in 2020

Special Weather Statement, NWS San Francisco Bay Area, CA

March 25, 2020Sonoma County, California

NWS San Francisco Bay Area, CA issued this special weather statement at Mar 25, 2020, 3:21 PM PDT for Sonoma County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2020, 3:21 PM PDT (22:21 UTC)
Expired
Mar 25, 2020, 4:00 PM PDT
In force
39 min
Issued by
NWS San Francisco Bay Area, CA

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 115 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS86 KMTR 252221
SPSMTR

Special Weather Statement
National Weather Service San Francisco CA
321 PM PDT Wed Mar 25 2020

CAZ506-507-252300-
North Bay Mountains-North Bay Interior Valleys-
321 PM PDT Wed Mar 25 2020

...STRONG SHOWERS WITH SMALL HAIL WILL AFFECT CENTRAL SONOMA 
COUNTY...

At 320 PM PDT, a shower was located 9 miles southwest of Healdsburg,
or 19 miles northwest of Santa Rosa, moving southeast at 20 mph.

Pea size hail is possible with this shower.

Locations impacted include...
Santa Rosa, Windsor, Larkfield-Wikiup, Forestville, Guerneville,
Graton, Monte Rio and Occidental.

If outdoors, consider seeking shelter inside a building.

Locally brief and heavy rainfall is also occurring with this shower, 
and may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

LAT...LON 3858 12314 3865 12301 3848 12272 3837 12297
TIME...MOT...LOC 2220Z 319DEG 16KT 3856 12303 

$$

Rowe

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Mar 25, 12:58 PM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 25, 12:58 PM PDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1258 PM PDT Wed Mar 25 2020

.SYNOPSIS...Cool, unsettled weather conditions will continue
through late week with isolated to scattered showers and isolated
thunderstorms through Thursday. After a brief break in
precipitation on Friday, another system will bring rain showers to
the region this upcoming weekend. Drier and warmer conditions are
anticipated by early next week.

&&

.DISCUSSION...as of 12:57 PM PDT Wednesday...Isolated to
scattered showers persist over the region this afternoon as
thunderstorms develop over the Central Valley. Look for the
potential for isolated thunderstorms over our region this
afternoon/evening as the air mass aloft remains cold and unstable.
Regardless of thunderstorms, stronger rain showers have been
producing small hail and brief heavy rainfall at times today.

Expecting precipitation to diminish slightly over the San Francisco
Bay Area by tonight as rain showers may linger over the Central
Coast into Thursday morning. As the trough begins to exit the
region, isolated showers and even a few thunderstorms will again be
possible Thursday afternoon/evening, especially in the hills. Drying
conditions are then expected Thursday night into Friday.

Colder overnight temperatures are again expected tonight into early
Thursday morning with manly interior valleys dropping into the
middle/upper 30s while lower 40s are likely elsewhere. The coldest
interior locations of the North Bay will drop into the lower 30s
with the North Bay hills dropping as low as the upper 20s. Thus, a
Frost Advisory remains in effect for just about all of the North Bay
region excluding coastal locations from late tonight through 9 AM
Thursday. Similar conditions are possible Friday morning as well.

Weak high pressure builds over the region from Thursday night into
Friday with drying conditions and slightly warmer daytime
temperatures. However, the region will still remain relatively cool
as daytime high only warm into the upper 50s to lower 60s. Overnight
lows will also trend slightly warmer heading into the upcoming
weekend.

Rain chances return on Saturday, especially over the northern half
of the region, as another storm system drops southward into the
Pacific Northwest and northern California. Unsettled and continued
cool conditions are likely this weekend with isolated to scattered
rain showers. A region-wide warming and drying trend is then likely
heading into early next week as forecast models and ensembles
indicated building high pressure over California.

&&

.AVIATION...as of 10:44 AM PDT Wednesday...For 18Z TAFs.
Scattered showers prevail across the Bay Area and the Central
Coast this morning under partly cloudy skies. Brief periods of
IFR vsbys will accompany heavier showers otherwise cigs will
remain VFR today. Isolated thunderstorms remain possible this
afternoon into early evening. Light and variable winds will turn
increasingly onshore and strengthen by this afternoon.

Vicinity of KSFO...VFR cigs will prevail with scattered showers
likely through the day. Brief periods of IFR vsbys possible with
heavier showers. Isolated thunderstorms remain possible this
afternoon into early evening. Light and variable winds will turn
increasingly onshore and strengthen by this afternoon. Expect
stronger gusts in the afternoon as the cold front moves through.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR cigs will prevail with scattered
showers likely through the day. Brief periods of IFR vsbys
possible with heavier showers. Isolated thunderstorms remain
possible this afternoon into early evening. Light and variable
winds will turn increasingly onshore and strengthen by this
afternoon. Expect stronger gusts in the afternoon as the cold
front moves through.

&&

.MARINE...as of 8:54 AM PDT Wednesday...Rain showers continue
over the coastal waters as the next weather system moves
southward. Northwest winds will become gusty this afternoon and
into the evening. With this system, there is also a slight chance
for thunderstorms for this afternoon. The moderate northwest swell
prevails and gradually lowers through the week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Frost Advisory...CAZ506-507
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Mry Bay until 3 AM

&&

PUBLIC FORECAST: RGass
AVIATION: CW
MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Mar 25, 1:44 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
144 PM PDT WED MAR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             1 N CLOVERDALE          38.81N 123.01W
03/25/2020  E0.25 INCH       SONOMA             CA   PUBLIC

            QUARTER INCH HAIL REPORTED IN CLOVERDALE.

&&
Local storm report, Mar 25, 2:34 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
234 PM PDT WED MAR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             1 ESE ROHNERT PARK      38.35N 122.69W
03/25/2020  E0.25 INCH       SONOMA             CA   PUBLIC

            VIDEO ON TWITTER SHOWING SMALL HAIL FALLING
            IN ROHNERT PARK.

&&
Local storm report, Mar 25, 2:35 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
235 PM PDT WED MAR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 NNW PETALUMA          38.25N 122.63W
03/25/2020  E0.25 INCH       SONOMA             CA   PUBLIC

            VIDEO ON SOCIAL MEDIA SHOWING SMALL HAIL
            NEAR PETALUMA.

&&
Special weather statement, Mar 25, 2:36 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service San Francisco CA
236 PM PDT Wed Mar 25 2020

CAZ506-252215-
North Bay Interior Valleys-
236 PM PDT Wed Mar 25 2020

...A STRONG SHOWER WITH SMALL HAIL WILL AFFECT SOUTH CENTRAL SONOMA
COUNTY...

At 234 PM PDT, a shower was located 8 miles northwest of Sebastopol,
or 13 miles west of Santa Rosa, moving southeast at 20 mph.

Pea size hail is possible with this shower.

Locations impacted include...
Santa Rosa, Rohnert Park, Sebastopol, Cotati, Forestville,
Guerneville, Graton, Occidental, and Monte Rio.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3835 12263 3825 12281 3835 12294 3842 12296
      3849 12303 3853 12294
TIME...MOT...LOC 2134Z 319DEG 16KT 3847 12295

Rowe
Local storm report, Mar 25, 2:59 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
259 PM PDT WED MAR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             1 ESE MOUNTAIN VIEW     37.39N 122.05W
03/25/2020  E0.35 INCH       SANTA CLARA        CA   PUBLIC

            SMALL HAIL REPORTED IN MOUNTAIN VIEW.

&&
Special weather statement, Mar 25, 3:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
321 PM PDT Wed Mar 25 2020

CAZ506-507-252300-
North Bay Mountains-North Bay Interior Valleys-
321 PM PDT Wed Mar 25 2020

...STRONG SHOWERS WITH SMALL HAIL WILL AFFECT CENTRAL SONOMA
COUNTY...

At 320 PM PDT, a shower was located 9 miles southwest of Healdsburg,
or 19 miles northwest of Santa Rosa, moving southeast at 20 mph.

Pea size hail is possible with this shower.

Locations impacted include...
Santa Rosa, Windsor, Larkfield-Wikiup, Forestville, Guerneville,
Graton, Monte Rio and Occidental.

If outdoors, consider seeking shelter inside a building.

Locally brief and heavy rainfall is also occurring with this shower,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 3858 12314 3865 12301 3848 12272 3837 12297
TIME...MOT...LOC 2220Z 319DEG 16KT 3856 12303

Rowe

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:43 AM PDTFrost AdvisoryMTRMarin, Napa, Sonoma30 hr
Mar 25, 2:36 PM PDTSpecial Weather StatementMTRSonoma39 min
Mar 25, 2:38 PM PDTSmall Craft AdvisoryMTR48 hr
Mar 25, 3:25 PM PDTSpecial Weather StatementMTRNapa50 min

Nearby

Special Weather Statements in California, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.